Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 9, 2006

Behavior

Question from Castle Rock, Colorado, USA:

When my 13 year old was upset at being grounded, she purposely took extra insulin to have a severe low, to get attention and to see if we cared about her. She told us she'd done it a few times before. She's getting prepared to go on the insulin pump. Should we reconsider it? She's generally a responsible teen, but this seems like awfully dangerous behavior.

Answer:

It is extremely dangerous behavior, whether you choose to overdose on insulin via a syringe or via a pump. Please take your daughter to a mental health practitioner immediately. She is struggling and her emotional distress and pain can result in a life-threatening event. Contact your pediatrician or your diabetes team for referrals.

JWB